Virginia, 2020

Damaging Winds in Virginia, February 26, 2020

February 26, 2020 · NWS LWX · 2 events in 2 counties and zones

A developing area of low pressure tracked from northern Virginia toward New Jersey, dragging a cold front across the area. A narrow band of low-topped thunderstorms developed in the warm humid airmass in advance of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A developing area of low pressure tracked from northern Virginia toward New Jersey, dragging a cold front across the area. A narrow band of low-topped thunderstorms developed in the warm humid airmass in advance of the front. These storms produced a couple damaging wind gusts as they progressed through portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 26, 2:59 PM EST, 6 hours 6 minutes earlier.

Area forecast discussion, Feb 26, 2:59 PM EST, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
259 PM EST Wed Feb 26 2020

.SYNOPSIS...
Low pressure will strengthen overhead this evening then move
away to the northeast through Thursday. The low will stall over
southeastern Canada through the weekend as high pressure builds
in from the Midwest.

&&

.NEAR TERM /THROUGH TONIGHT/...
Strong low level convergence about 25 miles west of the Allegheny
Front was resulting in the formation of a low topped line of
showers as of mid afternoon. Breaks of sun have resulted in
100-200+ J/kg of CAPE rooted in the boundary layer. CAPE values
will increase a bit more through nightfall before diurnal
cooling commences. This should cause the linear feature to
continue to expand in coverage and intensity through early this
evening, aided by the approach of a mid/upper trough from the
Ohio Valley.

As the aforementioned trough takes on a negative tilt this
evening, surface low pressure will develop on the triple point
between this convergence axis and a warm front stalled over the
region. Low level wind fields will strengthen, forcing this line
of convection to accelerate eastward. The low will quickly begin
to lift northeastward by late this evening as an upper jet
streak strengthens and approaches from the southern Appalachians.
A surface cold front attendant to the upper trough will also
accelerate eastward. The line of showers (and possible isolated
thunderstorms) will trek eastward reaching the Blue Ridge
between 9 and 10 PM, I-95 between 10 PM and midnight, and the
Chesapeake Bay between 11 PM and 1 AM. Residence time of the
line over any one area probably won't be more than 15 to 30
minutes, but brief downpours and gusty winds (possibly strong
enough to cause isolated wind damage given the ambient low level
wind field) may accompany the line.

As mid/upper forcing and stronger surface convergence pivot
northeastward toward southeastern Pennsylvania through the
evening into the overnight, low CAPE will wane and retreat
southeastward. The best juxtaposition of CAPE, increasing low
level winds and a weaker near-surface stable layer appears to be
over portions of central Virginia (from around Waynesboro to
Charlottesville to Culpeper, generally up US-29 toward Manassas).
Hi-res guidance (namely the HRRR/WRF-ARW) indicate the triple
point/mesolow tracking through this corridor, enhancing low
level shear and vorticity amid backed surface flow. This may
ultimately be where the best chance for damaging winds or an
isolated tornado winds up.

Elsewhere, isolated strong to damaging surface gusts are
possible, especially if the line of convection solidifies more
significantly making downward momentum transfer more probable
despite a near surface stable layer in the cool sector/wedge.

Over the higher elevations (Allegheny Front, Shenandoah Mountain
and even the Blue Ridge), rain will quickly change to snow as
cold advection rapidly follows the convective line and front. A
burst of moderate to heavy snow is possible this evening,
followed by gradually waning snow showers through the night.
Accumulations over the higher ridges in western Grant and
western Pendleton Counties in eastern West Virginia are expected
to see the highest accumulations (3 to as much as 5 inches),
hence holding on to the advisory for those areas. A more
westerly component to the low level wind field and relatively
shallow moisture layers should keep snowfall amounts from
reaching warning criteria.

Gusty winds are also anticipated over the higher elevations in
the wake of the front. More westerly as opposed to northwesterly
surface wind directions typically make downslope accelerations
more efficient, and have therefore added eastern Mineral and
eastern Allegany Counties to the Wind Advisory (as well as the
Blue Ridge for higher elevations).

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Steadier snow showers are expected to become more intermittent
shortly after daybreak over the Allegheny Highlands. Multiple
pieces of energy will rotate around the departing low through
the end of the week, bringing repeated chances for snow showers
over the Allegheny Highlands, though amounts don't look to reach
advisory criteria due to the more westerly winds, shallower
moisture and progressive nature of each passing wave. A few
flurries may make it east of the mountains at times, as well,
but with little or no widespread accumulation anticipated due to
dry air advection and generally weak forcing.

Temperatures will trend below normal through the second half of
the week in continued cyclonic northwest flow. Winds likely
gust 30 to 40 MPH at times (especially Thursday), making
conditions brisk.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
All in all, it looks like we'll have a rather quiet start to the
long term period, before conditions turn more active during the
early to middle portions of next week.

A large trough will be situated overhead at mid-upper levels.
Beneath this trough, a large pool of cold air will remain in place
at low levels. As a result, Saturday will be quite chilly, with high
temperatures in the upper 30s to low 40s. Northwesterly winds of 10-
20 mph will make it feel even colder than that. The trough will
slide offshore and shortwave ridging will start to build over the
center of the country on Sunday. Conditions will remain dry, but
temperatures will moderate as winds shift around to out of the
southwest.

Moving into early next week, a deep, positively tilted trough will
dig across the southwestern U.S. Downstream of this system,
deep-layer southwesterly flow will develop across much of the
eastern half of the CONUS. This deep-layer southwesterly flow
will lead to a continued moderating trend with temperatures, and
will also act to draw moisture northeastward out of the Gulf of
Mexico. Chances for rain will increase by late Monday, and
especially toward Tuesday as moisture streams northward into the
area and interacts with a low-level frontal boundary.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Generally IFR conditions are expected through this evening until
a convective line of showers (perhaps preceded by LLWS and
accompanied/immediately followed by gusts of 25-35+ knots) mixes
things out between 03Z and 06Z. Ceilings may in fact drop to
LIFR for a time this evening given increasing low level moisture
and the onset of nocturnal cooling.

VFR should return rapidly after 06Z from west to east, but this
will be accompanied by increasing W/NW flow gusting in excess of
30 knots at times. Winds persist through Thursday (likely
increasing a bit due to diurnal mixing. Breezy conditions last
through Friday with a chance of a flurry, but mainly VFR.

VFR conditions are expected this weekend. Winds will be out of the
west to northwest, and could be gusty at times especially during
the day on Saturday.

&&

.MARINE...
Light southeast flow at or below 10 knots will gradually
increase as low pressure rapidly develops just north and west of
the waters through this evening. As the low lifts north, a cold
front accompanied by a line of showers and possibly a
thunderstorm will cross the waters. Wind gusts in excess of 30
knots are possible along and just behind the front/line.

20 to 30 knot gusts out of the W/NW are expected to continue in
the wake of the front, peaking Thursday. A Gale Warning remains
in effect for the upper tidal Potomac and Chesapeake Bay where
gradient winds are expected to be strong enough to result in 35+
knot gusts for at least several hours Thursday. Winds will
gradually diminish Thursday night through Friday night but
gusts likely remain near or over 20 knots for most of the waters
during this time.

Small Craft Advisory level winds appear likely this weekend
(especially Saturday) in continued northwest flow.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Wind Advisory from midnight tonight to 10 AM EST Thursday for
     MDZ501-502.
VA...Wind Advisory from midnight tonight to 10 AM EST Thursday for
     VAZ503-504-507-508.
WV...Wind Advisory from midnight tonight to 10 AM EST Thursday for
     WVZ501>506.
     Winter Weather Advisory from 7 PM this evening to 7 AM EST
     Thursday for WVZ501-505.
MARINE...Small Craft Advisory from 10 PM this evening to 6 AM EST
     Thursday for ANZ530>532-535-538>540.
     Small Craft Advisory from 6 PM Thursday to 6 AM EST Friday for
     ANZ530>532-538>540.
     Gale Warning from 6 AM to 6 PM EST Thursday for ANZ530>532-535-
     538>540.
     Small Craft Advisory from 10 PM this evening to 6 AM EST
     Friday for ANZ533-534-537-541>543.
     Small Craft Advisory from 6 PM Thursday to midnight EST
     Thursday night for ANZ535.
     Small Craft Advisory from 10 PM this evening to midnight EST
     Thursday night for ANZ536.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...KJP
AVIATION...DHOF/KJP
MARINE...DHOF/KJP
Hazardous weather outlook, Feb 26, 8:29 PM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
829 PM EST Wed Feb 26 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-280130-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
829 PM EST Wed Feb 26 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A line of showers and isolated thunderstorms is expected to cross
the region between 10 PM and 1 AM tonight. Gusty winds along and
just behind the line may result in isolated wind damage. An
isolated tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Gale Warning is in effect for the Chesapeake Bay north of North
Beach Maryland and for the tidal Potomac River from Key Bridge to
Indian Head Maryland Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any wind damage per normal operating
procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-280130-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
829 PM EST Wed Feb 26 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A line of showers and isolated thunderstorms is expected to
cross the region this evening. Gusty winds associated with the
line may produce isolated wind damage across the area, and an
isolated tornado can't be ruled out.

A Winter Weather Advisory is in effect for western Grant and
western Pendleton Counties in eastern West Virginia tonight.

A Wind Advisory is in effect starting at midnight tonight for
Allegany County in Maryland, Mineral, Grant and Pendleton
Counties in eastern West Virginia, and Highland County in
Virginia.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The Winter Weather Advisory goes through 7 AM Thursday. The Wind
Advisory goes through 10 AM Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to provide any snowfall, heavy rainfall,
flooding or wind damage reports per normal operating procedures.

The radar

The Sterling radar (KLWX), 65 km away, was scanning. The volume nearest the first event began at 02:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Culpeper

When
February 26, 9:05 PM EST
Where
Culpeper County, 2.63 mi SW of Monument Mills
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.570, -78.030

Tree down along Settle School Road near Dutch Hollow Road.

Thunderstorm Wind, Orange

When
February 26, 9:40 PM EST
Where
Orange County, 1.29 mi ENE of Orange
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.260, -78.100

Tree down across Rapidan Road in Orange.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878779, 878782.